The opioid epidemic continues to be a major public health crisis, impacting communities and lives across the country, including in Ventura County. To address this crisis, it is essential to understand the risks associated with fentanyl and how to take steps to reduce harm.
Fentanyl is a powerful synthetic opioid that is up to 100 times more potent than morphine, and even a small amount can be deadly. Fentanyl can be present in fake pills or mixed in with other drugs, which can be deadly if someone believes they are taking a harmless pill or another drug. Learn more about fentanyl and fake pills →
Harm reduction is an approach that focuses on reducing the risks and consequences of drug use, and it has an important role to play in addressing the opioid crisis. By being informed of harm reduction strategies, we can help reduce the impact of the opioid crisis, protect our communities, and ultimately save lives.
See below for information on fentanyl and harm reduction.
Don’t mix drugs and alcohol
Fentanyl is an extremely potent synthetic opioid and can often be mixed with other drugs, such as heroin, meth, and more. This can make the effects and potency unpredictable and increases the risk of overdose. Using more than one drug at a time, or using while drinking alcohol, can also increase the risk of overdose.
To reduce these risks, people who use drugs can start with a small amount to gauge the potency of the drug before using more.
Avoid fake pills
Fake pills can be difficult to tell apart from legitimately prescribed medication and can contain a lethal amount of fentanyl. Fake pills have been showing up on the streets or given out at parties. Assume any drug that has not been prescribed to you by your doctor could have fentanyl in it.
Test drugs for fentanyl
Test strips can show if a drug contains fentanyl. Fentanyl test strips are not foolproof, and they may not detect all forms of fentanyl or other synthetic opioids. However, test strips can still be a valuable tool in helping individuals make informed decisions about drug use and reducing the risk of an overdose.
See resources for fentanyl test strips →
Know the signs of overdose
Recognizing the signs of an opioid overdose can be a crucial step in taking action and saving lives.
Common symptoms include:
- Breathing slowly– or not at all; gurgling sounds often heard
- Lips/fingernails blue
Learn more about the signs of overdose →
Carry naloxone and know how to use it
Overdose from fentanyl and other opioids can be prevented or treated with the use of naloxone, a medication that reverses the effects of opioids. It is important for individuals who use opioids, as well as their friends and family members, to have access to naloxone and know how to use it.
Learn more about naloxone and how to respond to an overdose →
Time is of the essence when it comes to responding to an overdose, and administering naloxone can save lives. If you think someone is showing signs of an overdose, call 911 and use naloxone.
California’s Good Samaritan Law eliminates civil and criminal liability for individuals that administer naloxone to someone suspected of experiencing an overdose after receiving it along with required training. Learn more →
Don’t use drugs alone
Using drugs alone increases the risk of overdose, as there is no one around to provide assistance in case of an overdose. If someone you know is taking drugs, it is important to make sure that someone else is present and knows how to respond if something goes wrong.
Clean needles can reduce risks
Using drugs can increase the risk of contracting and transmitting blood-borne infections, such as HIV and hepatitis C. It is important to use clean syringes and practice safe injection techniques to reduce this risk.
See resources for syringe replacement →
Seek help and treatment
Help is available, addiction is treatable. Recovery from drug and alcohol problems starts with a call.
Call the VCBH Access Line:
Free • Confidential • 24/7